Alert archive / New Jersey / Special Marine Warnings in 2020

Special Marine Warning 138, NWS Philadelphia/Mount Holly

September 30, 2020

NWS Philadelphia/Mount Holly issued this special marine warning at Sep 30, 2020, 12:52 AM EDT. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2020, 12:52 AM EDT (04:52 UTC)
Expired
Sep 30, 2020, 2:45 AM EDT
In force
113 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Sep 29, 9:25 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 29, 9:25 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
925 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front will cross the region tonight, bringing a return to
more seasonable fall-like weather to the area. A weak wave of low
pressure will ride along the East Coast Thursday night into Friday,
but high pressure brings a return to dry weather for the weekend. A
coastal storm may form over New England into the early portion of
next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Slow moving front and a wave moving along it have produced
frequent showers across Delmarva, much of NJ and eastern PA this
evening. Precip totals of 1 to 2 inches have been reported, and
in some areas, these totals came in 1 to 2 hours. Only ponding
of water and some minor rises on areas creeks so far. More rains
expected overnight with the sfc low and best convergence moving
thru after midnight. Another 1 to 2 inches may occur during the
overnight. Pops are categorical region-wide and temps, dew
points and winds were all updated for the latest fcst.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The rainfall will begin to taper off from west to east around or
shortly after daybreak as drier air begins to move in behind the
cold front. All precipitation is expected to end by late morning,
then the rest of the afternoon will be dry. Winds will become gusty
behind the front, especially once skies begin to clear out and
daytime mixing begins to take place. Wind gusts of 20-25 mph can be
expected.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A progressive weather pattern continues into the weekend and early
next week as a mid-level trough remains anchored across the Midwest.
Several short wave impulses will ride through the flow around this
feature, leading to modest cyclogenesis across the East Coast -
conveniently overhead for us. The good news is the patterns is
anything but boring as we head into the new month.

Thursday looks to be one of the quieter days in the near future as
we remain dry-slotted between the mid-level trough to our west and
the stalled frontal boundary to our east. Influencing our weather
will be the weak ridging overhead. Highs look seasonable in the low
70s.

By Friday, the first in our short wave series passes through the
main trough minimum and begins to ride up the Eastern Seaboard,
strengthening a surface low over our region. Relatively weak upper
level divergence looks to keep this low fairly weak, but another
round of showers and heavy downpours is likely. Highs stay
noticeably cooler in the low to mid 60s under widespread cloud
cover.

A similar pattern to Thursday as we head into the weekend with a
weak surface high developing across southern New England. Highs
remain on the cooler side in the mid to upper 60s, about 5 degrees
below average for early fall.

The forecast turns more questionable, and perhaps exciting, as
we head into Monday. While model agreement remains less than
ideal, both the GFS and EC are indicating some form of coastal
low may develop over our region and head along the New England
Coast through Tuesday. There will be two pieces of energy to
watch as a robust shortwave ejects out of the mid-level trough
over the Midwest and a surface low moves northward off the
Carolina Coast. The EC carries in much stronger shortwave and
associated surface low than the GFS. Depending on how these two
feature phase, a significant coastal low may develop, though it
remains too far in the future to hang our hats on anything just
yet. If the coastal Carolina low moves northward fast enough and
into the PVA of the shortwave, hefty cyclogenesis is likely to
ensue Monday. The GFS wants to phase these features a little
further offshore than the EC. Tended to favor the EC a bit and
trended PoPs upward Monday and Tuesday given the robustness of
the Midwest trough and energetic features we have seen thus far.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Highly variable conditions at the terminals with
occasional showers and varying VSBYS and CIGS in between the
showers. Mostly a trend towards IFR expected overnight as the
next system moves thru. LIFR is possible at times. Winds will be
S or SE this evening then shift to W by dawn. Speeds mostly 5 to
10 knots early then 10 to 15 knots with gusts near 20 knots
after the front passes.

Wednesday...IFR and MVFR conditions will begin the day during the
morning hours, before lifting to VFR by midday. Winds will increase
out of the west to 10-15 knots with gusts 20-25 knots.
High confidence.

Outlook...

Thursday...VFR with southwesterly winds turning westerly into the
afternoon from 5 to 10 knots. High confidence.

Thursday night and Friday...MVFR conditions at times as showers move
northward into the area. VFR conditions return by Friday afternoon
as showers move off to the north and east. Northwesterly winds from
5 to 10 knots. Moderate confidence.

Saturday and Sunday...VFR with northwesterly winds Saturday veering
to the northeast on Sunday from 5 to 10 knots. Moderate
confidence.

&&

.MARINE...
Tonight...Seas will continue to build to between 5 and 8 feet
during the overnight, while winds will increase into 25 to 30
knots range, so the SCA flag remains in place. There is a slight
chance that winds could approach Gale Force later tonight for an
hour or two, but there may be enough of an inversion to prevent the
stronger winds from above the surface to mix down to the surface.
So we have not issued a Gale Warning at this time.

Wednesday...The wind will diminish on Delaware Bay around or shortly
after daybreak, so no changes have been made to the end time of 8
am. While winds diminish on the ocean, the seas so the advisory
remains in effect through 6 pm on the ocean.

Outlook...

Thursday...Winds from the southwest from 10 to 15 knots with a few
gusts to 20 knots. Seas may remain elevated from 3 to 5 feet into
the early afternoon, thus the SCA may need to be extended into the
morning.

Friday through Sunday...conditions are expected to remain below
advisory criteria.

Rip Currents...

There is a moderate risk for the development of dangerous rip
currents on Wednesday. A southwest to west wind 10 to 15 MPH is
expected. Breaking waves should be 2 to 3 feet with a medium
period southeast swell.

Our final surf zone forecast for the season will be issued on
Wednesday morning.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ450>455.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ430-431.

&&

Synopsis...Davis
Near Term...PO
Short Term...Robertson
Long Term...Davis
Aviation...Davis/Robertson/PO
Marine...Davis/Robertson
Hazardous weather outlook, Sep 29, 3:47 PM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Tue Sep 29 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-302000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Periods of moderate-heavy rainfall will be possible this afternoon
through early Wednesday morning with poor drainage flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-302000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
347 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

A moderate risk for the formation of dangerous rip currents is
expected for the New Jersey and Delaware beaches on Tuesday.

Periods of moderate-heavy rainfall will be possible this afternoon
through early Wednesday morning with poor drainage flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-302000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:24 PM EDTAreal Flood AdvisoryPHIWarren4 hr
Sep 30, 12:14 AM EDTCoastal Flood StatementPHIOcean5 hr
Sep 30, 12:58 AM EDTSpecial Weather StatementPHIAtlantic, Cape May, Cumberland62 min
Sep 30, 1:46 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more3 hr
Sep 30, 1:52 AM EDTSpecial Marine WarningPHI2 hr
Sep 30, 1:56 AM EDTSpecial Weather StatementPHIAtlantic, Burlington, Cape May, Mercer, Middlesex, Monmouth and 2 more64 min
Sep 30, 2:29 AM EDTAreal Flood WarningPHICumberland, Salem15 hr
Sep 30, 2:37 AM EDTAreal Flood AdvisoryPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Morris and 2 more4 hr
Sep 29, 10:17 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Northampton3 hr
Sep 30, 12:12 AM EDTAreal Flood AdvisoryPHIKent, New Castle, Sussex4 hr

Nearby

Special Marine Warnings in New Jersey, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.